Illinois, 2019

Flash Flooding in Illinois, June 22, 2019

June 22, 2019 · NWS ILX · 4 events in 4 counties and zones

An advancing warm front brought widespread showers and thunderstorms to central Illinois during the early morning of June 22nd. to Shelbyville line where amounts of 3 to 4 inches were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An advancing warm front brought widespread showers and thunderstorms to central Illinois during the early morning of June 22nd. The rainfall was heaviest along a Jacksonville...to Taylorville...to Shelbyville line where amounts of 3 to 4 inches were common. The excessive rainfall rates produced flash flooding across portions of Morgan, Sangamon, Christian, and Shelby counties. Numerous roads were closed due to flowing water, including portions of I-55 and I-72 in Sangamon County. In addition, a water rescue was performed west of Springfield when a car was swept off IL-97 by the rapidly rising water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 22, 2:55 AM CST, 5 minutes earlier.

Area forecast discussion, Jun 22, 2:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
355 AM CDT Sat Jun 22 2019

.SHORT TERM...(Today and tonight)
ISSUED AT 313 AM CDT Sat Jun 22 2019
A complicated forecast through the short term yet again for
Central Illinois. Ongoing precip this morning likely to continue,
along with a flash flooding threat at least through the early
morning hours. First problem in the forecast is today, with models
presenting various solutions for the onset of precip again this
evening. Overnight, storms made their way across the region,
starting with elevated convection out ahead of a line of
thunderstorms approaching from the west. Mid level moisture
transport vectors oriented from SW to NE perpendicular to a
weak/old surface boundary, providing just enough focus for a bit
of training of initial cells. The line of thunderstorms
associated with an MCS in northern MO moved through the mid
Mississippi River Valley last night, eventually sweeping the
remaining cells. The line weakened on approach, moving into air
that was already turned over. Currently the showers are more
widespread in the wake of the line. The mass of thunderstorms have
converged and are progressing south of the I-70 corridor this
morning.

HRRR and RAP are both slowing the ultimate clearing in the SE.
That being said, several CAMS are showing the bulk of the rest of
today dry on the other side of this mass of showers. Previous
trend in forecast has been a concern of convective threat with
ample CAPE in an environment rife with mesoscale boundaries.
Available instability may be marginalized by cloud cover
throughout today, but a warm and muggy airmass keeps the pops in
at least slight category. Interesting to note that WRF runs
bring the threat of showers and thunderstorms into the mid
Mississippi River Valley later this evening and through the
overnight are keying in on convective initiation this afternoon
in nrn MO, and storms developing on the edge of the cold pool.
However, models are not keying in on MCV taking shape on radar
this morning as it shifts eastward in any way, although it will be
moving under an upper level ridge. In short, the forecast is a
low confidence one with plenty of noise in the models as to
mesoscale solutions. Today may be more dry than not after mid
morning...with the better chances for storms coming in the evening
hours...but a shower or thunderstorm cannot be ruled out entirely
for the first period.

&&

.LONG TERM...(Sunday through Friday)
ISSUED AT 313 AM CDT Sat Jun 22 2019
The remainder of the weekend is dominated by chances for showers
and thunderstorms. The upper ridge shifts eastward, setting up
southwesterly flow aloft over the Midwest. Warm air advection into
the region accompanied by the ample llvl moisture from the recent
rain will result in high humidity and heat indices in the 90s
south of I-72 Sunday afternoon.

Southwesterly flow slowly moderates as the low over the western
half of the country slides to the east. Monday is dominated by
rain again until the cold front finally moves through Mon night.
Tuesday will provide a brief break from the rain, but the
temperatures will be far from cold as they climb into the mid 80s
under plenty of sunshine. From midweek to the end of the week, the
NBM is struggling between the GFS and some convective feedback,
and the ECMWFs attempt to build in a surface high with a dry
forecast. At the moment, the forecast will maintain a solid slight
chance for a normal summer pattern, more of a persistence
forecast than any strong argument in a particular model.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM CDT Fri Jun 21 2019

Scattered convection across central Illinois terminals should
continue much of the night as a southwest low-level jet overrides
a warm front to our southwest. 00z KILX sounding and model
forecasts suggest that convection should remain mostly elevated
through the night with CIGs and VSBYs occasionally dropping to
MVFR. Precipitation is expected to diminish shortly after sunrise
before becoming scattered again late Saturday afternoon and
evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for ILZ036-040>042-
047>057-061>063-066>068-071>073.

&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barker
Hazardous weather outlook, Jun 21, 2:37 PM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
337 PM CDT Fri Jun 21 2019

ILZ027>031-037-221100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
337 PM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There is a slight risk of severe thunderstorms Saturday night,
with damaging winds the main concern. Additional storms on Sunday
may be strong to severe as well.

Minor flooding will continue along the Illinois River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>042-047>053-221100-
Cass-Christian-Fulton-Logan-Macon-Mason-Menard-Morgan-Sangamon-
Schuyler-Scott-
337 PM CDT Fri Jun 21 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms are expected to develop late this
evening, and continue overnight. A few may be on the strong side,
with damaging winds the main concern. Flash flooding is also a
concern, as the storms repeatedly move over the same areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There is a slight risk of severe thunderstorms Saturday night,
with damaging winds the main concern. Additional storms on Sunday
may be strong to severe as well. Locally heavy rains will continue
to be a concern.

Heat index values will approach 100 degrees on Saturday in areas
west of Springfield.

Moderate flooding will continue along the Illinois River. Moderate
flooding will also develop early this weekend along the La Moine
River in Schuyler County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 9 pm. Rainfall
measurements would also be greatly appreciated.

ILZ038-043>046-221100-
Champaign-De Witt-McLean-Piatt-Vermilion-
337 PM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Additional thunderstorms are expected to develop toward midnight,
and continue overnight. A few may be strong to severe, with
damaging winds the main concern. Locally heavy rain will also be
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There is a slight risk of severe thunderstorms Saturday night,
with damaging winds the main concern. Additional storms on Sunday
may be strong to severe as well. Locally heavy rains will continue
to be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 11 pm.

ILZ054>057-061>063-066>068-071>073-221100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-
337 PM CDT Fri Jun 21 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms will move into Indiana by 5 pm.
Additional thunderstorms are expected to move into the area after
midnight. A few of these latter storms may also be strong to
severe, with damaging winds the main concern. Locally heavy rain
will also be possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

There is a slight risk of severe thunderstorms Saturday night,
with damaging winds the main concern. Additional storms on Sunday
may be strong to severe as well. Locally heavy rains will continue
to be a concern.

Heat index values will approach 100 degrees both Saturday and
Sunday afternoons.

Minor flooding will continue along portions of the Wabash, Little
Wabash, and Embarras Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely near the Indiana border through
5 pm, and may also be needed again after midnight.

Geelhart

In the hours before

Special weather statement, Jun 21, 9:22 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1022 PM CDT Fri Jun 21 2019

ILZ052-053-061-220400-
Macon-Christian-Shelby-
1022 PM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHRISTIAN...NORTH
CENTRAL SHELBY AND SOUTHEASTERN MACON COUNTIES UNTIL 1100 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stonington, or 9 miles north of Taylorville, moving east at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Moweaqua, Blue Mound, Macon and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3963 8928 3968 8927 3975 8882 3957 8882
      3953 8880
TIME...MOT...LOC 0321Z 269DEG 30KT 3965 8921

Barker

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
June 22, 3:00 AM CST to 8:00 AM CST
Where
Morgan County, 1.85 mi NNE of Arcadia to 2.68 mi NNW of Woodson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.855, -90.236

Heavy rainfall of 2 to 3 inches on saturated ground resulted in flash flooding in central and eastern Morgan County. Many rural roads northeast and east of Jacksonville were impassable, and several streets in the city were flooded.

Flash Flood, Sangamon

When
June 22, 4:00 AM CST to 12:00 PM CST
Where
Sangamon County, 2.68 mi SW of Pleasant Plains to 1.09 mi WNW of Lowder
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.845, -89.958

Heavy rain of 2.00 to 4.00 inches on saturated ground resulted in flash flooding across much of Sangamon County during the morning of June 22nd. Cars were stranded on several streets in Springfield, ramps to I-55 and I-72 around Springfield were impassable, and Illinois Route 97 northwest of Springfield was closed. A motorist 1 mile northwest of Bradfordton was rescued from the top of their car after it was swept from Illinois Route 97 due to the flooding. No injuries were reported.

Flash Flood, Christian

When
June 22, 4:30 AM CST to 12:00 PM CST
Where
Christian County, 0.58 mi NNE of Roby to 3.51 mi NNE of Sicily
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.738, -89.397

Heavy rainfall of 2.50 to 4.50 inches on a saturated ground resulted in flash flooding across a large portion of Christian County during the morning of June 22nd. Many rural roads were impassable, with water flowing over Illinois Route 16 near Rosamond, Illinois Route 104 near Kincaid, and U.S. Highway 51 north-northeast of Pana. Several cars were also reported to be submerged in water on Illinois Route 48 from 2 miles southwest of Willeys to 1 mile northeast of Stonington. The flooding continued until just before Noon.

Flash Flood, Shelby

When
June 22, 5:00 AM CST to 12:00 PM CST
Where
Shelby County, 1.96 mi NNE of Moweaqua to 0.78 mi WNW of Herrick
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.648, -89.012

Heavy rainfall of 2.50 to 4.00 inches on already saturated ground resulted in flash flooding across much of Shelby County during the morning of June 22nd. Many rural roads were flooded, as were parts of Illinois Routes 128 and 16. The flooded subsided just before Noon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839778, 839785, 839797, 839808.